Indiana, 2015

Flash Flood in Indiana, July 26, 2015

July 26, 2015 · NWS IND · 1 event in 1 county or zone

The longest dry spell for almost the entire state since early June began on the 21st and lasted until the afternoon of the 26th. After the Brickyard 400 ended, storms developed in central Indiana during the late afternoon of the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

The longest dry spell for almost the entire state since early June began on the 21st and lasted until the afternoon of the 26th. After the Brickyard 400 ended, storms developed in central Indiana during the late afternoon of the 26th. Heavy rains of 1 to more than 5 inches fell in the Indianapolis metro area and areas immediately northwest and southeast of downtown Indianapolis. The heaviest rainfall occurred in the northeast portion of Indianapolis where brief severe local flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 26, 3:51 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 26, 3:51 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
451 PM EDT SUN JUL 26 2015

.UPDATE...
AVIATION SECTIONS UPDATED

&&

.SYNOPSIS...
ISSUED AT 300 PM EDT SUN JUL 26 2015

AN OLD FRONT WILL KEEP CHANCES FOR RAIN AROUND INTO MONDAY.
OTHERWISE HOT AND HUMID CONDITIONS WILL CONTINUE INTO MID WEEK. A
COLD FRONT WILL MOVE THROUGH ON WEDNESDAY BRINGING MORE RAIN CHANCES
BUT WILL ALSO BRING COOLER AND DRIER AIR BEHIND IT. SEASONABLE
CONDITIONS WILL THEN CONTINUE INTO THE WEEKEND.

&&

.NEAR TERM.../REST OF THIS AFTERNOON AND TONIGHT/
ISSUED AT 300 PM EDT SUN JUL 26 2015

SPC MESOANALYSIS SHOWS AN INSTABILITY MAXIMUM ACROSS THE AREA EARLY
THIS AFTERNOON. SCATTERED CONVECTION IS FORMING IN THIS AXIS THANKS
IN PART TO AN OLD FRONT IN THE AREA. MEANWHILE THE REMNANTS OF AN
AREA OF SHOWERS AND STORMS IS MOVING ACROSS ILLINOIS.

FEEL THAT WHEN THE UPPER FORCING THAT ORIGINALLY CREATED THE SHOWERS
AND STORMS ACROSS ILLINOIS REACHES THE INSTABILITY ACROSS OUR
AREA...COVERAGE OF CONVECTION WILL INCREASE. WILL CONTINUE WITH
CHANCE TO HIGH END CHANCE CATEGORY POPS THROUGH THE REMAINDER OF THE
AFTERNOON.

FORCING FOR CONVECTION WILL BE WEAKENING DURING THE EVENING AS THE
UPPER ENERGY PASSES OFF TO THE EAST. HOWEVER THE OLD FRONT WILL
STILL BE IN THE WESTERN PART OF THE AREA. WILL KEEP SLIGHT CHANCE
TO CHANCE POPS ALL NIGHT IN ALL BUT THE FAR EAST THROUGH THE NIGHT.

STUCK WITH A MODEL BLEND FOR TEMPERATURES.

&&

.SHORT TERM.../MONDAY THROUGH WEDNESDAY/
ISSUED AT 300 PM EDT SUN JUL 26 2015

FOCUS IS ON CHANCES OF RAIN THROUGH THE PERIOD. MODELS ARE CLOSE
ENOUGH THAT A BLEND WAS USED.

OLD FRONT WILL CONTINUE TO DECAY ACROSS THE WESTERN FORECAST AREA ON
MONDAY. UPPER RIDGE WILL BE TRYING TO BUILD IN AT THE SAME TIME. MID
LEVEL TEMPERATURES REMAIN JUST COOL ENOUGH THAT CANNOT RULE OUT SOME
CONVECTION. WENT WITH SLIGHT CHANCE POPS MOST AREAS...BUT DRY FAR
EAST /FARTHEST FROM THE OLD FRONT/.

UPPER HEIGHTS RISE MONDAY NIGHT INTO TUESDAY AND MID LEVELS WARM.
THIS PLUS LACK OF ANY SIGNIFICANT FORCING SHOULD STOP MOST
CONVECTION. DECIDED TO GO DRY MONDAY NIGHT THROUGH TUESDAY. HOWEVER
AM NOT COMPLETELY RULING OUT A FEW SHOWERS OR STORMS...BUT THE ODDS
ARE LOW ENOUGH TO LEAVE OUT OF THE FORECAST.

COLD FRONT WILL APPROACH THE AREA TUESDAY NIGHT BUT SHOULD REMAIN
FAR ENOUGH AWAY TO KEEP CONDITIONS DRY. UPPER HEIGHTS FALL WEDNESDAY
AND A COLD FRONT WILL MOVE IN. PLENTY OF MOISTURE WILL BE AROUND SO
WENT HIGH END CHANCE CATEGORY POPS ALL AREAS.

GENERALLY STAYED CLOSE TO MOS FOR TEMPERATURES. HOT AND HUMID
CONDITIONS WILL LEAD TO HEAT INDEX VALUES NEAR TO OVER 100 TUESDAY
AND WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

ISSUED AT 207 PM EDT SUN JUL 26 2015

A FRONTAL BOUNDARY DRAPED ACROSS THE REGION MAY ALLOW A FEW SHOWERS
AND THUNDERSTORMS TO CONTINUE WEDNESDAY NIGHT...AT THE BEGINNING OF
THIS PERIOD BEFORE HIGH PRESSURE OFFICIALLY TAKES CONTROL OVER THE
REGION ON THURSDAY WHERE IT WILL INFLUENCE THE AREA BACK TO DRIER
AND LESS HUMID CONDITIONS THROUGH EARLY NEXT WEEKEND. NEAR SEASONAL
TEMPERATURES SHOULD ROUND OUT THE REST OF THE UPCOMING WORK WEEK.

AFTER THIS EXTENDED PERIOD OF DRY WEATHER THURSDAY THROUGH
SATURDAY...RAIN CHANCES RETURN TO THE FORECAST FOR POSSIBLY THE
SECOND HALF OF NEXT WEEKEND AS ENSEMBLES STILL DEPICT A STRONGER
WAVE IN THE UPPER FLOW AND SURFACE FRONT DROPPING DOWN INTO OUR
NORTHERN COUNTIES. HAVE THUS INCLUDED A CHANCE OF STORMS THERE.

&&

.AVIATION /DISCUSSION FOR THE 262100Z IND TAF UPDATE/...

WITH RADAR SHOWING NOW DEVELOPMENT NEAR IND...HAVE PUSHED OFF THE
VCTS MENTION UNTIL AFT 22Z. STILL AN AXIS OF INSTABILITY CONTINUES
TO EXIST ALONG I-74...WHERE TSRA AND SHOWERS HAVE BEEN
DEVELOPING. WITH MAX HEATING AUGURING...MORE DEVELOPMENT IS
EXPECTED IN THE NEXT 1-3 HOURS. WILL UPDATE THE TAF WITH PRECISE
TIMING SHOULD A TSRA BECOME IMMINENT.

PREVIOUS DISCUSSION BELOW

/DISCUSSION FOR 261800Z TAF ISSUANCE/...

ISSUED AT 1250 PM EDT SUN JUL 26 2015

ALL SITES VFR WITH THE POTENTIAL TO DROP TO MVFR OR LOWER IN ANY
THUNDERSTORMS THROUGH 01Z THIS EVENING. AROUND MIDNIGHT MAINLY
THE OUTLYING SITES WILL DROP TO MVFR IN BR...THAN LIKELY IFR EARLY
MONDAY MORNING. KIND WILL LIKELY ONLY DROP TO MVFR AS PREDICTED BY
GUIDANCE...BUT DEPENDS ON IF ANY RAIN OCCURS HERE DURING THE DAY
AND HOW MUCH CLEARING WE HAVE LATE. IND COULD POSSIBLY DROP TO THE
IFR FLIGHT CATEGORY TOO GIVEN CONDITIONS THAT OCCURRED THIS
MORNING.

WITH A BOUNDARY DRAPED ACROSS CENTRAL INDIANA SERVING AS THE
FOCUS FOR THE REST OF TODAY... AND A WEAK TROUGH MOVING IN
ALOFT...EXPECT SCATTERED SHOWERS AND EVEN SOME ISOLATED STORMS FOR
THE REST OF THIS AFTERNOON BUT SETTLING DOWN AROUND DUSK. LEFT IN
MOST VCTS STARTING AT 20Z...BUT STARTED IT AT 18Z AT SITES SUCH AS
IND DUE TO RECENT ISOLATED POP-UP CONVECTIVE TRENDS.

LATER TONIGHT...PATCHY TO AREAS OF FOG EXPECTED TO DEVELOP ACROSS
THE AREA AS THE SURFACE REMAINS VERY MOIST WHETHER FROM A RECENT
RAIN AND/OR THE ENVIRONMENT ITSELF. SKIES BEGIN TO CLEAR OUT AND
WINDS ARE EXPECTED TO DECOUPLE BY LATE THIS EVENING. WENT WITH
DETERIORATING CONDITIONS FROM IFR TO MVFR TO EVEN IFR MOST SITES
EXCEPT FOR KIND FOR NOW...BUT IND NOT COMPLETELY RULED OUT OF
DROPPING BELOW MVFR.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....SMF
AVIATION...SMF
Hazardous weather outlook, Jul 26, 3:25 PM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS
425 PM EDT SUN JUL 26 2015

INZ021-028>031-035>049-051>057-060>065-067>072-272030-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
425 PM EDT SUN JUL 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW
THUNDERSTORMS MAY PRODUCE LIGHTNING...GUSTY WINDS AND HEAVY
RAINFALL. HOWEVER WE ARE NOT EXPECTING ANY OUTBREAKS OF SEVERE
WEATHER AT THIS TIME.

HAZARDS: CLOUD TO GROUND LIGHTNING...THUNDERSTORMS WITH GUSTY
WINDS.

TIMING: TONIGHT.

DISCUSSION: A WEAK COLD FRONT OVER CENTRAL INDIANA WILL DRIFT
SOUTH ACROSS OUR REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: A FEW STORMS ARE POSSIBLE MONDAY AND SCATTERED STORMS ARE
EXPECTED WEDNESDAY. A FEW STORMS MAY BE STRONG...BUT WE ARE NOT
EXPECTING ANY SEVERE STORMS AT THIS TIME.

DISCUSSION: A WEAK FRONTAL SYSTEM WILL DISSIPATE ACROSS SOUTHERN
INDIANA MONDAY AND ANOTHER COLD FRONT WILL MOVE OUR WAY FOR WEDNESDAY.
MOSTLY DRY WEATHER WILL BE THE RULE TUESDAY AND AGAIN THURSDAY
THROUGH SATURDAY. IT WILL BE HOT AND HUMID THROUGH MIDWEEK AND
THEN SLIGHTLY COOLER AFTER WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Jul 26, 5:31 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 PM EDT SUN JUL 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       1 S CASTLETON           39.89N  86.05W
07/26/2015  M1.45 INCH       MARION             IN   BROADCAST MEDIA

&&

JP

The radar

The Indianapolis radar (KIND), 23 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
July 26, 6:26 PM EST to 10:00 PM EST
Where
Marion County, 1.67 mi SE of Ravenswood to 1.62 mi SE of Ravenswood
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.863, -86.108

Flooding was reported along Kessler Boulevard due to heavy thunderstorm rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597398.